Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 8, 1997, 10:14 PM CDT for Reno County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 8, 1997, 10:14 PM CDT (03:14 UTC)
- Expired
- Jul 9, 1997, 1:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Reno County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1818 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 090314
FFWICT
KSC155-090615-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1014 PM CDT TUE JUL 8 1997
* FLASH FLOOD WARNING FOR
EASTERN RENO COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 115 AM CDT
* CAUSE AND EFFECT
OVER 4 INCHES OF RAIN HAS FALLEN AS OF 10 PM THIS EVENING...WITH
MORE RAIN EXPECTED. THIS RAINFALL WILL CAUSE FLASH FLOODING OF
STREAMS AND LOW LYING AREAS IN EASTERN RENO COUNTY.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. DO NOT STAY IN AREAS SUBJECT TO FLOODING
WHEN WATER BEGINS TO RISE.
MATTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:26 PM CDT, 6 hours 48 minutes earlier.
Area forecast discussion, Jul 8, 3:26 PM CDT, 6 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 326 PM CDT TUE JUL 8 1997 ...SHORT TERM... TSRA CHANCES MAIN QUESTION FOR TONIGHT. 19Z SFC ANALYSIS DEPICTS WEAK WARM FRONT LIFTING BACK INTO SRN NEB WHILE REMNANTS OF OLD OUTFLOW BOUNDARY STILL EVIDENT FROM SC KS BACK INTO CE OK. AIRMASS OVER MUCH OF THE REGION BECOMING VERY UNSTABLE WITH LIS NR MINUS 10 AND CAPES OVER 3000 J/KG. WARM AIR AT 700 MB STILL PREVENTING CONVECTIVE DEVELOPMENT...THOUGH FEEL COMBINATION OF HEATING AND STG MCONV ALONG OLD BOUNDARIES SHOULD INITIATE SOME ACTIVITY BY EVENING. UNCERTAIN ABOUT ORGANIZED CONVECTION TONIGHT AS 850 MB FLOW FCST TO REMIN BELOW 25 KTS...MUCH WEAKER THAN INFLOW INTO LAST NIGHTS MCS. MDLS POINT TO SC KS WITH BEST UVV AND MCONV AND WILL GO WITH HIGHEST POPS HERE...SLIGHTLY LOWER CE/SE SECTS. HIGH DEWPOINTS SUGGEST LOWS A DEGREE OR 2 HIGHER THAN FWC. ...LONG TERM... CONCERN IN THE LONG TERM IS PCPN CHANCES. WHILE ETA APPEARS TOO DRY IN THE LOW LEVELS...PERFERRED ITS HANDLING OF UPPER FEATURES AND WAS GENERALLY USED. FOR WEDNESDAY...ETA GRIDDED DATA HINTS THE WEAK BOUNDARY MENTIONED IN SHORT TERM DISCUSSION STILL LINGERS ACROSS CENTRAL KS. ALSO...MODELS AGREE IN BRINGING A WEAK SHORTWAVE OVER THE RIDGE ACRS CNTRL KS. THUS...WITH THETA-E RIDGE STILL IN PLACE ALONG WITH FCST CAPES BTWN 2000-3000 J/KG WILL KEEP SCT TSRA IN FORECAST. AS FOR TEMPS...WITH 85H TEMPS AROUND TDY/S VALUES AND ADDITIONAL SUNSHINE EXPECTED...WILL GO ABV GUIDANCE VALUES FOR HIGHS. WILL ALSO CONTINUE SCT POPS FOR WEDNESDAY NIGHT WITH ABOVE MENTIONED SHORTWAVE TRACKING ESE AND 85H SOUTHERLY FLOW STRENGTHING. 5H RIDGE BUILDS IN NICELY ON THURSDAY...BUT WITH AVN KEEPING WK SHORTWAVE ENERGY UNDER RIDGE WILL KEEP A SMALL MENTION OF TSRA. ALSO...SOME LINGERING TSRA MAY STILL BE AROUND FROM EARLY MORNING CONVECTION IN THE ERN PTN OF THE CWA. WITH 1000-500MB THICKNESSES RISING...WILL AGAIN GO ABV GUIDANCE VALUE FOR HIGHS THURSDAY. HYSELL RSL 069/089 067/092 12333 SLN 070/091 070/093 12333 ICT 071/093 070/093 12433 HUT 070/093 070/093 12433 CNU 070/087 067/090 12323
In the hours before
Special weather statement, Jul 8, 8:11 PM CDT, 2 hours 3 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-090125- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 811 PM CDT TUE JUL 8 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. KED
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:01 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 64 min |
| Jul 8, 7:18 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jul 8, 7:32 PM CDT | Severe Thunderstorm Warning | ICT | Harvey | 58 min |
| Jul 8, 7:44 PM CDT | Severe Thunderstorm Warning | ICT | McPherson | 61 min |
| Jul 8, 8:02 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 63 min |
| Jul 8, 8:26 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 59 min |
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.